It sounds like chemotherapy can be as bad as antibiotics for gut flora. Short article by Dr. David Perlmutter... Chemotherapy and the Microbiome Typically, when the chemotherapy agent is administered, there is irritation of the gut (mucositis), and, likely, this is what provoked the researchers to study the microbiome of these individuals. The study looked at the genetic signatures of the gut bacteria of 28 patients both before and after chemotherapy. None of the subjects received antibiotics. The authors found that chemotherapy had a dramatic effect on the gut organisms, stating in their conclusion: In summary, we found a profound disruption of the intestinal microbiome in terms of both taxonomic composition and metabolic capacity that may partly explain the acute inflammation, known as GI mucositis, observed after chemotherapy. This dysbiosis is also characteristic of other acute and chronic inflammatory conditions in mice as well as in humans, suggesting a causal role for the microbiome in chemotherapy-induced GI mucositis.